Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 16, NWS Lincoln, IL

March 31, 2016Champaign County, Douglas County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 31, 2016, 1:47 PM CDT for Champaign County, Douglas County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2016, 1:47 PM CDT (18:47 UTC)
Expired
Mar 31, 2016, 2:15 PM CDT
In force
28 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, IL, Douglas County, IL

The radar

The Lincoln radar (KILX), 100 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WUUS53 KILX 311847
SVRILX
ILC019-041-311915-
/O.NEW.KILX.SV.W.0016.160331T1847Z-160331T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
147 PM CDT THU MAR 31 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
  NORTHERN DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 215 PM CDT

* AT 146 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TUSCOLA...
  MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TUSCOLA...VILLA GROVE...SIDNEY...HOMER...PESOTUM...BROADLANDS...ALLERTON
  AND LONGVIEW.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 212 AND 221.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3976 8840 3985 8844 4009 8794 3986 8794
TIME...MOT...LOC 1846Z 239DEG 41KT 3984 8834 

HAIL...1.00IN
WIND...60MPH
 
$$

BARNES
2 follow-up statements
716 
WWUS53 KILX 311902
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
202 PM CDT THU MAR 31 2016

ILC041-311911-
/O.CAN.KILX.SV.W.0016.000000T0000Z-160331T1915Z/
DOUGLAS-
202 PM CDT THU MAR 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DOUGLAS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3988 8826 3993 8827 4009 8794 3988 8794
TIME...MOT...LOC 1901Z 239DEG 41KT 3993 8815 

$$

ILC019-311915-
/O.CON.KILX.SV.W.0016.000000T0000Z-160331T1915Z/
CHAMPAIGN-
202 PM CDT THU MAR 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN CHAMPAIGN COUNTY...

AT 201 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VILLA GROVE...
OR 11 MILES NORTHEAST OF TUSCOLA...MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SIDNEY...HOMER...PESOTUM...BROADLANDS...ALLERTON AND LONGVIEW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3988 8826 3993 8827 4009 8794 3988 8794
TIME...MOT...LOC 1901Z 239DEG 41KT 3993 8815 

HAIL...1.00IN
WIND...60MPH
 
$$

BARNES
354 
WWUS53 KILX 311915
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT THU MAR 31 2016

ILC019-311925-
/O.EXP.KILX.SV.W.0016.000000T0000Z-160331T1915Z/
CHAMPAIGN-
215 PM CDT THU MAR 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAMPAIGN COUNTY
HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3988 8826 3993 8827 4009 8794 3988 8794
TIME...MOT...LOC 1914Z 239DEG 41KT 3993 8815 

$$

BARNES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:53 PM CDT, 54 minutes earlier.

Area forecast discussion, Mar 31, 12:53 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1253 PM CDT THU MAR 31 2016

.UPDATE...
Issued at 1044 AM CDT Thu Mar 31 2016

Update the forecast today to make a few adjustments to chances of
showers and thunderstorms today along with sky cover adjustments
with large breaks in low clouds occuring this morning over central
IL. SPC continues slight risk of severe storms this afternoon east
of I-55 with 15% risk of large hail and damaging wind gusts and 5%
risk of tornadoes. Unseasonably mild day ahead of cold front with
highs in the upper 60s and lower 70s, expect lower 60s by
Galesburg where cold front nears at midday. Breezy sw winds of 15
to 25 mph and gusts of 25 to 35 mph ahead of cold front and veer
more westerly by days end behind the cold front.

Late morning surface map shows strong 993 mb low pressure over nw
corner of IL near the western WI/IL border with its cold front
extending into far eastern IA and far nw IL and thru central MO.
Radar mosaic already shows a broken line of thunderstorms
developing near and just ahead of cold front near IA/IL border
with large hail (1 inch) already reported in Clinton, IA near the
MS river around 1030 am. One thunderstorm cell over north central
Knox county and tracking ne toward Kewanee.

Hi-res models lift low pressure ne into northern lower MI by mid
afternoon, while pulling the cold front between 17Z-23Z (noon-6
pm) this afternoon, reaching Galesburg 1st and Lawrenceville/Wabash
river last. Strong bulk shear of 60-80 kts and mixed layer capes
peaking from 1200-2200 j/kg from I-55 east this afternoon supports
SPC's slight risk of severe storms. Large hail, damaging wind
gusts and a few tornadoes possible in eastern IL this afternoon.

&&

.SHORT TERM...(Today)
ISSUED AT 326 AM CDT Thu Mar 31 2016

Main concern across central and southeast Illinois today revolves
around the potential severe thunderstorm threat as a large/strong
storm system continues to impact the area. Latest surface analysis
had low pressure centered over eastern Iowa, with a trailing cold
front extending southwest into the southern Plains. The surface low
is nearly co-located with a vigorous upper level wave, and both
features will continue to track northeast today. This will
eventually result in the trailing cold front exiting the forecast
area to the east by around 00Z tonight.

Scattered showers/storms continue to be expected in the warm sector
well to the east of the approaching cold front. However, think we
are already beginning to see the initial development of the storms
that will be our bigger concern by this afternoon along a broken
line from east of Kansas City into eastern Oklahoma. The models are
in pretty good agreement of developing an instability axis (CAPE
values in excess of 2000 J/KG) in the vicinity of the I-55 corridor
by around 18Z. This instability will be co-located with bulk shear
values in excess of 60 kts. Expect cells to really take off in this
area by early afternoon, eventually forming into a line and racing
to the east/northeast. All severe weather types are possible in this
scenario. This area is well depicted by the latest SPC Day1 Outlook.
The storms should move out of the forecast area fairly quickly, with
the main threat expected to be east of the area by late
afternoon/early evening.

.LONG TERM...(Tonight through Wednesday)
ISSUED AT 326 AM CDT Thu Mar 31 2016

Main focus for this part of the forecast will be with strong winds
on Saturday, and potential for near freezing temperatures Saturday
night and Monday night.

Line of showers and thunderstorms accompanying the front should exit
the far southeast CWA early this evening. Shortwave currently
dropping southward along the Montana/North Dakota border still
progged to sweep across Illinois early Friday. Scattered showers
will accompany it, moving into the far northwest CWA late tonight,
but mainly affecting areas from about I-72 northward on Friday.

Powerful 150 knot jet streak progged to shift along the
Minnesota/Ontario border Saturday morning as broad upper trough
overspreads the Midwest. Accompanying surface boundary will track
across the Great Lakes region, with dry conditions expected this far
south. However, windy conditions will overspread the region as this
boundary passes. Bufkit momentum transfer parameters indicate
potential for 30-35 mph winds off the NAM soundings and 40-45 mph
from the GFS. Favored more of a NAM/ECMWF blend which still resulted
in some gusts of 40-45 mph north of I-72 late morning and early
afternoon. Wind advisory may eventually be needed for that area, but
still kind of early for one at this time.

Upper trough to shift eastward later this weekend, with a secondary
surge Monday evening. Overnight lows Saturday night and Monday night
both expected to be just below freezing across nearly all of the
forecast area. While such temperatures are still within
climatological normals for freezes, vegetation had an early start
from the milder weather this month and some impacts could be felt.
Dew points in the lower-mid 20s suggest some potential for
temperatures to dip a bit lower.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1255 PM CDT Thu Mar 31 2016

992 mb low pressure along the eastern WI/IL border early this
afternoon has a cold front approaching the IL river and extending
into southeast MO. A prefrontal trof with develop band of
thunderstorms was just east of I-55 and just east of BMI and SPI
and currently over DEC. This band of thunderstorms with MVFR
conditions will spread into CMI in next hour and last about an
hour. This band will be associated with the slight risk of severe
thunderstorms over eastern IL through mid afternoon. Carried vcsh
behind this band over rest of central IL this afternoon with MVFR
ceilings likely. Breezy sw winds 15-20 kts and gusts of 25-33 kts
ahead of cold front to veer westerly behind cold front as the
front moves from the IL river to east of CMI and DEC around
21-22Z. West winds to diminish to less than 10 kts after sunset
this evening, and then WSW winds pick back up to 10-15 kts and
gusts to near 20 kts between 14-15Z Fri. An upper level short
wave/trof over the Dakotas to track into the upper MS river valley
by 18Z/Fri and keep MVFR to low end VFR clouds and isolated light
rain showers around on Friday.

&&

.ILX Watches/Warnings/Advisories...
NONE.

&&

UPDATE...07
SHORT TERM...BAK
LONG TERM...Geelhart
AVIATION...07
Hazardous weather outlook, Mar 31, 11:39 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1139 AM CDT THU MAR 31 2016

ILZ027>031-036-037-040>042-047>051-011100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
1139 AM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY
AFTERNOON. THE STORMS MAY PRODUCE A FEW STRONG WIND GUSTS OR
SMALL HAIL...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND
SUNDAY MORNINGS AND AGAIN TUESDAY MORNING. THESE FREEZING
TEMPERATURES POSE A HAZARD TO SENSITIVE EARLY SEASON PLANT GROWTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-043>046-052>057-061>063-066>068-071>073-011100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MCLEAN-MOULTRIE-
PIATT-RICHLAND-SHELBY-VERMILION-
1139 AM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EXIT EAST OF ILLINOIS BY SUNSET. STRONG TO SEVERE
STORMS ARE POSSIBLE THIS AFTERNOON. DAMAGING WIND GUSTS...LARGE
HAIL...AND A FEW TORNADOES ARE POSSIBLE EAST OF I-55.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND
SUNDAY MORNINGS AND AGAIN TUESDAY MORNING. THESE FREEZING
TEMPERATURES POSE A HAZARD TO SENSITIVE EARLY SEASON PLANT GROWTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON BETWEEN NOON
AND 6 PM.

07

In the hours before

Local storm report, Mar 31, 8:05 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
805 AM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 W BISMARCK            40.27N 87.66W
03/31/2016  M1.80 INCH       VERMILION          IL   CO-OP OBSERVER

            24 HOUR TOTAL

&&

25
Local storm report, Mar 31, 8:46 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
846 AM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       PHILADELPHIA            39.92N 90.12W
03/31/2016  M1.72 INCH       CASS               IL   CO-OP OBSERVER

            24 HOUR TOTAL

&&

25
Local storm report, Mar 31, 1:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
126 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             MONTICELLO              40.03N 88.57W
03/31/2016  M0.75 INCH       PIATT              IL   TRAINED SPOTTER

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:10 PM CDTSevere Thunderstorm WarningILXVermilion28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.